Hail, Park
- When
- July 2, 1:12 PM MST
- Where
- Park County, Bailey
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 39.400, -105.470
Severe thunderstorms produced damaging winds and large hail across parts of Morgan and western Logan Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorms produced damaging winds and large hail across parts of Morgan and western Logan Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 2, 2:07 AM MST, 11 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 307 AM MDT THU JUL 2 2009 .SHORT TERM...A SHORT WAVE PASSED OVER THE RIDGE NUDGING IT SOUTH. THIS ALSO PUSHED A COLD THROUGH EASTERN COLORADO LAST NIGHT. MOISTURE HAS INCREASED BEHIND THE FRONT AND WILL CONTINUE TO INCREASE TODAY. BY LATE AFTERNOON PRECIPITABLE WATER VALUES WILL BE ABOVE AN INCH ACROSS THE PLAINS AND DEW POINTS WILL BE IN THE 50S ALL THE WAY TO THE FOOTHILLS. CAPES TODAY WILL BE IN THE 500 TO 1000 J/KG RANGE. MODELS SHOW A SHORT WAVE OVER THE UTAH-COLORADO BORDER AROUND 00Z. THIS WAVE WILL MOVE ACROSS THE STATE AND EXIT ONTO THE PLAINS BY FRIDAY MORNING. MODELS SHOW SOME DECENT QG LIFT AHEAD OF THE SHORT WAVE THIS EVENING. BECAUSE OF THE LIFT...MOISTURE AND INSTABILITY...EXPECT AT LEAST SCATTERED THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING. IN ADDITION TO ALL THIS...AN UPSLOPE FLOW WILL ALSO AID IN PRODUCING STORMS. RAISED POPS TO 30-50 PERCENT ACROSS THE PLAINS FOR THIS AFTERNOON AND 50-60 PERCENT THIS EVENING. ALSO WENT WITH LIKELY POPS FOR THE FOOTHILLS AND MOUNTAINS FOR THIS AFTERNOON. THE CHANCE FOR A FEW SEVERE THUNDERSTORMS IS BETTER TODAY THAN THE PREVIOUS FEW DAYS. SHEAR AND MOISTURE WILL BE IMPROVED AND THE LIFT FROM AN APPROACHING SHORT WAVE SHOULD BE ENOUGH TO KICK OFF A FEW SEVERE STORMS. WILL LOWER POPS AFTER MIDNIGHT BUT KEEP 20-30 PERCENT IN THE FORECAST BECAUSE OF THE SHORT WAVE PASSING OVER THE STATE. HEAVY RAIN WILL BE CONCERN TOO BECAUSE OF THE HIGH PRECIPITABLE WATER VALUES. STORM MOVEMENT WILL BE 10 TO 20 MPH WHICH SHOULD BE ENOUGH TO PREVENT FLOODING PROBLEMS...BUT ANY TRAINING OF STORMS COULD CAUSE A LOCALIZED CONCERN FOR FLOODING. .LONG TERM...THE FLOW ALOFT FROM FRI INTO SAT WILL BE MAINLY WESTERLY AS SUBTROPICAL MOISTURE ROTATES AROUND AN UPPER LEVEL RIDGE OVER THE SRN ROCKIES. BOTH NAM AND GFS SHOW A FEW DISTURBANCES MOVING ACROSS THE AREA BOTH DAYS WITH TIMING A QUESTION MARK. ONCE SUCH FEATURE MOVES ACROSS THE AREA ON FRI MORNING WHICH COULD LIMIT TSTM DEVELOPMENT SOMEWHAT FRI AFTN DEPENDING ON HOW MUCH SUBSIDENCE OCCURS BEHIND THIS FEATURE. HOWEVER ENOUGH INSTABILITY COMBINED WITH QUITE A BIT OF MOISTURE WILL STILL ALLOW FOR SOME SCT TSTMS FRI AFTN INTO FRI EVENING IN MOST AREAS. ON SAT ANOTHER FEATURE IS SHOWN TO MOVE ACROSS THE AREA BY AFTN OR EVENING SO TSTM COVERAGE MAY END UP BEING HIGHER THAN ON FRI IF CURRENT TIMING IS CORRECT. SHEAR PROFILE WILL BE FAVORABLE FOR A FEW SVR STORMS ALTHOUGH RATHER WRM MID LEVEL TEMPS AND HIGH WET BULB ZEROS COULD KEEP LARGE HAIL THREAT ON THE MARGINAL SIDE. PRECIPITABLE WATER VALUES ARE FCST TO BE AROUND AN INCH BOTH DAYS SO STORMS MAY PRODUCE SOME HEAVY RAINFALL IN SOME AREAS AS WELL. AS FOR TEMPS LATEST NAM AND GFS SHOW HIGHS ON FRI WARMER THAN PREVIOUS RUNS DESPITE 850-700 MB TEMPS DROPPING A FEW DEGREES FROM THU INTO FRI SO WILL KEEP HIGHS IN THE LOWER TO MID 80S ACROSS THE PLAINS. BY SAT THERE IS A 6-8 DEGREE DIFFERENCE IN HIGH TEMPS OVER NERN CO BETWEEN THE NAM AND GFS AS THE NAM SHOWS A FNT MOVING INTO NERN CO BY AFTN WHILE THE GFS SHOWS NO SUCH FEATURE. AT THIS POINT WILL LEAVE CURRENT TEMP FCST ALONE AS NOT SURE WHICH SOLUTION IS CORRECT. BY SUN THE FLOW ALOFT BECOMES MORE NWLY WITH A WEAK DISTURBANCE POSSIBLY AFFECTING NRN CO BY SUN AFTN. WITH LINGERING MOISTURE OVER THE AREA WILL PROBABLY SEE MORE SCT TSTMS IN THE AFTN/EVENING HOURS. 850-700 TEMPS DO NOT CHANGE TOO MUCH ON SUN SO HIGHS SHOULD BE NOT BE MUCH DIFFERENT THAN SAT. FOR MON AND TUE AN UPPER LEVEL RIDGE WILL GRADUALLY BUILD NORTHWARD WITH THE FLOW ALOFT BECOMING MORE SWLY. GFS SHOWS SOME DECREASE IN MOISTURE SO TSTM CHANCES MAY BEGIN TO DECREASE ALTHOUGH A LOT WILL DEPEND ON WHETHER SUBTROPICAL MOISTURE DECREASES OR NOT OVER THE AREA. TEMPS MAY SLOWLY WARM BACK TO THE 90 DEGREE LEVEL AS 850-700 MB TEMPS RISE A FEW DEGREES EACH DAY. && .AVIATION...VFR CONDITIONS WILL PREVAIL EXCEPT IN AND NEAR THUNDERSTORMS THROUGH THIS EVENING. THERE WILL BE A GOOD CHANCE FOR THUNDERSTORMS BETWEEN 21Z AND 03Z. GUSTY OUT FLOW WINDS FROM THUNDERSTORMS UP TO 35 KNOTS WILL LIKELY AFFECT THE AREA SOMETIME THIS AFTERNOON AND EVENING. THE STRONGEST STORMS WILL PRODUCE VERY HEAVY RAIN...UP TO INCH HAIL AND DOWNBURST WINDS TO 50 KNOTS. THERE WILL ALSO BE A CHANCE FOR LOW CLOUDS AND FOG TOWARDS 12Z FRIDAY. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. MEIER/RPK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1031 AM MDT THU JUL 02 2009 COZ030>051-031200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1031 AM MDT THU JUL 02 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL DISTURBANCE MOVING OVER THE REGION COMBINED WITH A LOW LEVEL UPSLOPE FLOW...GOOD MOISTURE...DECENT INSTABILITY AND SHEAR WILL BRING AFTERNOON AND EVENING THUNDERSTORMS TO NORTHEASTERN COLORADO. SOME OF THE THUNDERSTORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE WITH LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN. LOCALIZED FLOODING MAY BE A CONCERN IF STORMS TRAIN OVER THE SAME AREA. THE NORTHEAST CORNER OF THE STATE HAS A GOOD CHANCE OF SEEING THUNDERSTORMS CONTINUE PAST MIDNIGHT AS THE UPPER LEVEL DISTURBANCE WILL BE SLOW MOVING OUT OF THE STATE UNTIL TOMORROW MORNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY AFTERNOON AND EVENING THUNDERSTORMS WILL REMAIN IN THE FORECAST FOR FRIDAY THROUGH SUNDAY. SUFFICIENT INSTABILITY AND WIND SHEAR IN THE ATMOSPHERE WILL KEEP THE THREAT OF A FEW SEVERE STORMS EACH DAY OVER THE PLAINS...ALONG WITH LOCALLY HEAVY RAINFALL. SOMEWHAT DRIER AND WARMER CONDITIONS ARE THEN EXPECTED TO RETURN FOR THE FIRST HALF OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUIRED AFTER 2 PM. KRIEDERMAN/BARJENBRUCH
The Denver radar (KFTG), 90 km away, was scanning. The volume nearest the first event began at 20:13 UTC.
3 thunderstorm wind, 1 hail. Local standard time, as filed.
Damaging thunderstorm winds toppled two grain elevators and knocked a tree into a home. In addition, some empty trailers were blown onto their sides. Some outbuildings at High Plains Livestock suffered roof damage and broken windows. The combination of strong wind and marble size hail also caused extensive crop damage.
Two large trees were blown down onto the intersection of County Roads 18 and 19.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173389, 173388, 173387, 173384.